Florida, 2020Damaging Wind in Florida, February 9, 2020
February 9, 2020 · NWS MOB · 1 event in 1 county or zone
A line of thunderstorms ahead of a cold front moved across the area and produced high winds which caused some damage in northwest Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms ahead of a cold front moved across the area and produced high winds which caused some damage in northwest Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 9, 10:22 AM CST, 29 minutes earlier.
Area forecast discussion, Feb 9, 10:22 AM CST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1022 AM CST Sun Feb 9 2020
.MARINE UPDATE...A tight pressure gradient over the northern Gulf
has been maintaining a stronger than expected flow over near shore
unprotected waters. As a result, have extended the current SC.Y
over far offshore waters to encompass the near shore zones.
/16
&&
.PREV DISCUSSION... /issued 545 AM CST Sun Feb 9 2020/
UPDATE...A small update has been made to add small craft
advisory headlines to the marine forecast product for the open
Gulf waters beyond 20 nautical miles today through late tonight
given moderate to strong onshore flow. From shore out 20 nautical
miles, small craft should exercise caution.
A further assessment of strength and duration of southerly flow
and indications of long period southerly swell of up to 3 to 4
feet moving up across the surf zone over the next few days, the
moderate rip current risk for the coastal zones has upgraded to a
high risk. /10
PREV DISCUSSION... /issued 515 AM CST Sun Feb 9 2020/
AVIATION...
12Z issuance...Patchy morning fog has resulted in variable vsby
with only a few spots seeing restrictions to less than 1 mile.
Vsby improves not too long after sunrise. VFR conditions today
with winds becoming southeast 5 to 10 kts. /10
PREV DISCUSSION... /issued 454 AM CST Sun Feb 9 2020/
NEAR TERM UPDATE /Now Through Monday/...Main upper trof that
has been hanging in over much of the eastern conus for the last 36
to 48 hrs will continue to move off to the east this morning leading
to a brief zonal flow that begins to transition more west to
southwest by tonight ahead upper level southern stream storm system
diving southward over the Baja of California. Surface high pressure
located along the eastern seaboard and western Atlantic has allowed
boundary layer moisture to return for patchy morning fog formation.
Reductions to visibility have been highly variable with a few spots
going below a half mile. Fog lifts not too long after sunrise. A
couple surface boundaries on weather maps this morning with closest
one to local area being a front draped over the Gulf. This feature
has become quasi-stationary and is progged to become more diffuse
through the day today as a more established southerly flow develops.
Rain-free conditions expected. Upstream, next front is forecast to
move out of the southern Plains and become aligned from the OH River
Valley to east TX by daybreak Monday. Although there is little
signal in the high resolution models for fog development tonight,
considering the pattern with the low level ridge/surface high to the
east will continue to moisten up the boundary layer enough as to
support it. Thus, will call for patchy fog development through the
night. A small chance of showers possible late in the night
primarily west of a line from Butler AL back into interior southeast
MS as well. By Monday, the front eases across the TN Valley to the
upper TX coast. Layer ascent becomes the most maximized within a
richly deep moist airmass characterized by PWATs to 1.6 to 1.8
inches from northern AL to northeast TX where a shield of moderate
to locally heavy rain begins to evolve. Given the mean southwest
flow aloft, repeated movement of moderate to heavy rain is favored
in these areas which will likely to lead to flooding problems. The
latest excessive rainfall outlooks call for a narrow zone of a
slight to moderate risk extending from the Appalachians to just
across the LA/TX state borders. A portion of the southern-most flank
of the excessive rain slight risk area does clip a small area of our
far northwest zones generally over Choctaw Co. AL, southwest to New
Augusta MS Monday.
With high pressure to the east, temperatures are favored to be above
seasonal the next couple days. Highs today will range from the upper
60s to lower 70s for most inland areas and the middle 60s along the
immediate coast. Highs on Monday lift into the lower half of the 70s
for much of the area. Lows tonight will range from the lower to mid
50's for most inland areas and the upper 50s along the immediate
coast. /10
SHORT TERM /Monday night Through Tuesday night/...A deeply moist
southwest flow aloft will persist across central and northern
portions of LA/MS/AL through the Monday night-Tuesday night
time frame. Several shortwave troughs embedded within this flow
pattern will translate across the Deep South atop a surface
frontal boundary that will only very slowly edge southward across
central and northern portions of MS and AL through the short term
period. This setup will be favorable for very heavy rainfall and
flooding potential to our north and northwest into Tuesday night.
Our forecast area will remain located on the southeastern fringe
of deeper moisture and ascent Monday night-Tuesday night, but the
pattern will support the development of numerous to widespread
rain showers across interior portions of southeast MS and
southwest AL Monday night and Tuesday, while coverage of rain
showers should be more scattered over southern portions of our
forecast area during this time. We kept POPs in the 60-80% range
aligned generally to the north of a Beaumont, MS to Andalusia, AL
line Monday night and Tuesday with the highest POPs north of the
U.S. Highway 84 corridor. POPs will be lower farther south of this
line, but will still range between 40-50%. The short range model
guidance continues to keep the axis of heaviest rainfall oriented
well to our northwest and forecast storm total QPF generally
averages 1" or less over our area, except we cannot rule out 1-2"
of rain with locally higher amounts over our far northwest CWA
(northern Perry/Wayne/Choctaw counties). Any flooding risk over
the northwest portion of the CWA still looks to be limited in
nature but we will continue to monitor trends closely. Excessive
rainfall further upstream will bring continued river flooding
concerns to our CWA over the next several days.
Low level moisture return will also favor the development of
patchy to areas of fog both Monday night and Tuesday night, some
of which could become locally dense. We included fog mention in
the forecast both nights. Lows Monday night and Tuesday night will
range in the lower to mid 60s (except upper 50s in our far
northwest CWA Tuesday night). Highs Tuesday will warm into the
lower to mid 70s. /21
EXTENDED TERM /Wednesday Through Saturday/...The heavy rain threat
across northern areas will shift northward as the stalled front
returns northward ahead of an ejecting shortwave over the southern
plains. An associated sfc low and trailing front will move eastward
and across the area Wednesday night into Thursday. A low level
jet will intensify downstream of this system across the area
Wednesday into Wednesday night and bring a warm and moist airmass
northward across the area with precipitable water values above
1.6 inches. MLCAPE values will likely increase to at least 500
J/KG, if not somewhat higher across our CWA Wednesday afternoon
and evening. The jet dynamics will favor an organizing QLCS ahead
of the advancing cold front Wednesday afternoon into late
Wednesday night, along with an associated risk of severe weather
with damaging winds and possibly a tornado or two across our CWA
during this time frame.
Additional heavy rain with this system may cause additional
flooding due to already saturated grounds and swollen rivers.
Temps will be well above normal ahead of this system before
cooling back to seasonable levels in the wake of the front
Thursday into Saturday. 13/21
MARINE...West Atlantic surface high nosing westward into the
central Gulf coast into the early half of the week begins to break
down as a front eases eastward over the Lower Mississippi River
Valley. Warm, moist southerly flow leads to increased probability of
marine fog Monday and Tuesday along with isolated to scattered
showers. Moderate to strong onshore flow supports elevated seas over
the open Gulf the first half of the week. Forecasters have posted
small craft exercise caution headlines for the open Gulf waters
and these may be upgraded to advisories. Cold front makes passage
Thursday, bringing moderate to strong offshore flow in its wake.
/10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Tuesday evening for ALZ265-266.
FL...High Rip Current Risk through Tuesday evening for FLZ202-204-206.
MS...None.
GM...Small Craft Advisory until 3 AM CST Monday for GMZ650-655-670-
675.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Feb 9, 5:55 AM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
555 AM CST Sun Feb 9 2020
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-101200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
555 AM CST Sun Feb 9 2020
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...Today and Tonight
A High Rip Current Risk is in effect for coastal portions of
Alabama and the western Florida panhandle this afternoon through
tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A High Rip Current Risk will continue for coastal portions of
Alabama and the western Florida panhandle Monday through Tuesday
evening.
Locally heavy rainfall will be possible across portions of
southeast Mississippi and interior southwest Alabama Monday and
Monday night, which could lead to a limited risk of flooding.
An unsettled weather pattern continues through much of next week.
Locally heavy rainfall near or north of our region could aggravate
ongoing river flooding across our forecast area through much of next
week. Strong to severe thunderstorms will be possible from late
Wednesday afternoon through late Wednesday night ahead of an
approaching cold front.
.SPOTTER INFORMATION STATEMENT...
Please go to weather.gov/mob for additional information.
Activation of SkyWarn severe spotter networks is not expected
today or tonight.
GMZ630>636-650-655-670-675-101200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
555 AM CST Sun Feb 9 2020
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...Today and Tonight
A Small Craft Advisory is in effect for the waters from Pensacola
FL to Pascagoula MS from 20 to 60 NM, the waters from the
Okaloosa/Walton county line FL to Pensacola FL from 20 to 60 NM
beginning 8:00 AM CST Sunday.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
A Small Craft Advisory is in effect for the waters from Pensacola
FL to Pascagoula MS from 20 to 60 NM, the waters from the
Okaloosa/Walton county line FL to Pensacola FL from 20 to 60 NM
beginning 8:00 AM CST Sunday until 3:00 AM CST Monday.
Patchy to areas of dense sea fog will be possible over portions of
the marine area from late Monday through Wednesday night.
Visibility may become restricted to one nautical mile or less at
times.
Strong to severe storms will be possible over the marine area by
Wednesday night ahead of an approaching cold front.
Thunderstorm Wind, Okaloosa
- When
- February 9, 10:51 AM CST to 10:53 AM CST
- Where
- Okaloosa County, 1.25 mi ENE of Destin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.385, -86.500
High winds from a thunderstorms caused roof damage to a home on Gulf Shore Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, February 9, 20201 death · 9 injured · 20 events
- Heavy Snow in Wisconsin, February 9, 20201 death · 1 injured · $30,000 · 16 events
- Strong Wind in California, February 9 to 10, 2020$41,000 · 28 events
- Heavy Snow and High Wind in California, February 9 to 11, 2020$60,000 · 61 kt wind · 17 events
- Strong Wind in California, February 9, 2020$85,000 · 2 events
- Heavy Snow in Wisconsin, February 9, 202011 events
- Winter Weather in New York, February 9 to 10, 20207 events
- Winter Storm in Wisconsin, February 9, 20206 events
- Flooding in Arkansas, February 9 to 28, 20205 events
- Hail in Arkansas, February 9, 20202 in hail · 5 events
- Flash Flooding and Hail in Arkansas, February 9 to 12, 2020$10,000 · 1.75 in hail · 5 events
- Winter Weather in Michigan, February 9, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878780.